Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 46, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 31, 2003, 12:44 PM CDT for Marquette County, Wisconsin. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2003, 12:44 PM CDT (17:44 UTC)
- Expired
- Jul 31, 2003, 2:00 PM CDT
- In force
- 76 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
County Marquette County, WI
The radar
The Milwaukee radar (KMKX), 120 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 12:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 502 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
648 WUUS53 KMKX 311744 SVRMKX WIC077-311900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1244 PM CDT THU JUL 31 2003 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARQUETTE COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 200 PM CDT * AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR OXFORD...OR ABOUT 14 MILES NORTHEAST OF WISCONSIN DELLS...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ENDEAVOR AT 1255 PM CDT. MONTELLO AT 110 PM CDT. HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. LAT...LON 4388 8967 4367 8968 4367 8925 4387 8923 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:42 AM CDT, 9 hours 2 minutes earlier.
Area forecast discussion, Jul 31, 3:42 AM CDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 342 AM CDT THU JUL 31 2003 FCST FOCUS ON CLOSED UPPER LOW AFFECTING RGN THROUGH EXTENDED. MODELS CONSISTENT WITH THE TIMING AND LOCATION OF UPPER LO THAT DRIFTS SEWD INTO NRN MN TODAY THRU FRI...AND REACHES NRN WI BY SAT. SLIGHT VARIATION FOR SUN AS 00Z ETA HOLDS CENTER OF UPR CIRCULATION NR ASX AT 12Z SUN...WITH 00Z GFS BRINGING CENTER CLOSER TO LK WINNEBAGO...BUT THIS MINOR LOCATION DIFFERENCE WILL HAVE LTL IMPACT ON OVERALL FCST. WITH UPR LO FCST TO ONLY REACH LWR MI BY 00Z TUE... SYSTEM REMAINS MAIN WX PLAYER FOR ENTIRE FCST PD. CURRENT TSTMS OVER FAR ERN CWA ASSOC WITH LOW LVL MOISTURE CONVERG ALONG WK SFC TROF...AND CVA WITH 500 MB TROF/VORT LOBE ROTATING THRU ERN WI. EXPECT THESE STORMS TO LINGER OVER ERN CWA THRU THE ERLY MORNING. DRYING NOTED ON WATER VAPOR IMAGERY BEHIND TROF WILL BRING A BREAK FM PCPN FOR THE REST OF THIS MORNING...WITH THE NEXT CHC FOR SHOWERS AND TSTMS LATE THIS AFTERNOON/EVENING AS COMBINATION OF DESTABILIZATION DUE TO DAYTIME HEATING...WITH MSN BUFKIT FCST SFC BASED CAPE NR 2000 J/KG...SFC MOISTURE CONVERGENCE AHEAD OF DEVELOPING SFC TROF AND WEST MID LVL FLOW BACKING SW AHEAD OF NEXT WK TROF. FCST PROFILE WIND SPEEDS ONLY TO 30KTS...BUT COMBINED WITH VEERING IN LOWER LAYERS PRODUCING 0-6KM SHEAR VALUES AROUND 45 KTS... ENOUGH TO ORGANIZE STORMS AND BRING POSSIBILITY OF SVR. PW/S REMAIN IN THE 1 TO 1.5 INCH CATEGORY...BUT SLOW MOVING OR BACK-BUILDING STORMS COULD LEAD TO LOCALIZED HVY RAINS WITH 2-3 IN AMOUNTS LIKE YESTERDAY. BEYOND TONIGHT...VORT LOBES ROTATING AROUND LO AND LOCATION OF SFC FEATURES/MOISTURE CONVERGENCE WILL DICTATE TIMING LOCATION AND AMOUNTS OF PCPN. WL LEAVE OPEN ENDED WORDING FOR NOW...BUT NO ALL DAY RAINS EXPECTED. TEMP GUID WITHIN REASON WITH A FEW ADJUSTMENTS. .MKX...NONE. REM
Hazardous weather outlook, Jul 31, 5:00 AM CDT, 7 hours 44 minutes before
WIZ046-047-051-052-056>060-062>072-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING OVER ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE THE PRIMARY HAZARD...AN ISOLATED TORNADO IS ALSO POSSIBLE. A LOW PRESSURE TROUGH AHEAD OF AN UPPER LOW OVER NORTHERN MINNESOTA WILL BRING MORE SCATTERED THUNDERSTORMS. SOME OF THE STORMS WILL CONTAIN HEAVY RAINFALL. ALTHOUGH WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...A FEW AREAS COULD EXPERIENCE SOME URBAN OR LOW LAND FLOODING DUE TO THE SLOW MOVEMENT OF THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON FRIDAY. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE POSSIBLE. THE UPPER LOW WILL REACH NORTHERN WISCONSIN FRIDAY AND SATURDAY. STEEP LAPSE RATES FROM THE COLD AIR ALOFT...AND WARM MOIST AIR IN LOW LEVELS...WILL RESULT IN A CONTINUATION OF A MODERATELY UNSTABLE AIRMASS. SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH MONDAY AS THE UPPER LOW CONTINUES ITS SLOW MOVEMENT INTO LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING...AND AGAIN FRIDAY. HENTZ
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:26 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Sauk | 79 min |
| Jul 31, 2:05 PM CDT | Severe Thunderstorm Warning | MKX | Sheboygan | 55 min |
| Jul 31, 2:31 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac | 74 min |
| Jul 31, 2:36 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee | 54 min |
| Jul 31, 2:58 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green | 77 min |
| Jul 31, 3:58 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 62 min |
| Jul 31, 4:18 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 42 min |
| Jul 31, 4:20 PM CDT | Special Marine Warning | MKX | 85 min | |
| Jul 31, 4:20 PM CDT | Special Marine Warning | MKX | 85 min | |
| Jul 31, 5:40 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Waukesha | 50 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.